ZIMHI – 5 mg Naloxone IM

Adamis pharmaceuticals is seeking FDA approval for ZIMHI™(naloxone) Injection, a 5 (FIVE) milligram intramuscular (IM) dose of naloxone for use in suspected opioid overdose.

https://www.adamispharmaceuticals.com/zimhi-naloxone/

In EMS, we try to titrate naloxone to the smallest possible amount to reduce respiratory depression.  We have that luxury because we carry bag valve masks, which enable us to breathe for apneic or agonal patients until they are able to ventilate on their own. 

A few years ago ADAPT pharmaceuticals came out with a 4 mg intranasal product, NARCAN.  Our local fire and police departments started carrying it, and we started showing up on scene just in time for the victims to sit bolt upright and projectile vomit on us.

4 mg intranasal is roughly equivalent to 2 mg IM based on bioavailability.

The only time I have ever given 2 mg IM in one shot is when I have a patient who is not only apneic, but cyanotic and I am having difficulty finding a pulse.  Other than that, I use a lessor amount.  My preferred dose in those patient I can gain IV access on, is 0.1 mg IV Q 1 minute until respirations pick up.

5 mg IM is going to cause some serious opioid withdrawal syndrome in overdosed people with history of opioid use.  I believe it would be criminal to allow EMS to carry and administer such doses.  We should never condone torture.  I have a different view when it comes to layperson administration.

I help administer Connecticut’s SWORD program, where EMS calls in to the Connecticut Poison Control Center after each opioid overdose they respond to and provide answers to a number of questions, including how much naloxone the patient received, who gave it, and whether or not there were any side effects.  I have read over 8,000 of these reports.  It is not uncommon for overdose victims to receive 8, 12, 16 and even 24 mgs of naloxone from laypeople.  Because naloxone does not immediately resuscitate people, when a layperson is standing next to someone who is blue and not breathing or barely breathing, I think there is a tendency of laypeople to just unload everything they have into the overdosed person because they don’t know what else to do.

It is hard to argue that putting someone into withdrawal is worse than not restoring their breathing if you lack ability to breathe for the person while waiting for the naloxone to kick in.

You can give the high doses to lay people.  Just keep the supercharged doses out of EMS drug boxes.

Leave a Reply

Your email address will not be published. Required fields are marked *